Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Lubbock, TX

May 24, 2004Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2004, 4:16 PM CDT for Childress County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 4:16 PM CDT (21:16 UTC)
Expired
May 24, 2004, 5:15 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KLUB 242116
SVRLBB
TXC075-242215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL CHILDRESS COUNTY...OR 7 MILES
  NORTHEAST OF CHILDRESS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3452 10029 3437 10017 3445 10000 3470 10000

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 PM CDT, 16 minutes earlier.

Area forecast discussion, May 24, 4:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT MON MAY 24 2004

.SHORT TERM...
DRYLINE TRANSLATING SLOWLY EAST THIS AFTERNOON. AT 18Z THE DRYLINE
WAS LOCATED WEST OF CHILDRESS...TO SOUTHWEST OF TAHOKA...THEN SOUTH
SOUTHWEST TO HOBBS. RUC AND GFS MOVE DRYLINE WELL EAST OF THE FA
THIS EVENING WHILE THE ETA HOLDS IT BACK TO THE WEST NEAR LUBBOCK.
FOR NOW WILL COMPROMISE ON POSITION AND KEEP IT ALONG AND EAST OF
THE CAPROCK THIS EVENING...THEN IS SHOULD RETREAT BACK TO THE WEST
LATER TONIGHT. MODELS INDICATED AN UPPER LEVEL DISTURBANCE MOVING
NORTHEAST OUT OF MEXICO AND ACROSS THE CWFA BETWEEN 00Z AND 06Z
TONIGHT AND WITH UNSTABLE AIRMASS...AFTERNOON HEATING AND
CONVERGENCE ALONG THE DRYLINE HAVE RETAINED 20 PERCENT POPS FROM
NEAR BROWNFIELD INTO THE LOW ROLLING PLAINS FOR THIS EVENING.
ENVIRONMENT WOULD SUPPORT A FEW ISOLATED SEVERE STORMS...IF THE CAP
CAN BE BROKEN.

ANOTHER DISTURBANCE TO TRANSLATED EAST OUT OF EASTERN MONTANA
TONIGHT AND AS IT MOVES INTO THE NORTHERN PLAINS OVERNIGHT...TO
ALLOW FOR A COLD FRONT TO PUSH SOUTH INTO THE FA EARLY TUESDAY.
WILL HAVE TO WATCH SOUTHERN STREAM ENERGY FLOWING OUT OF THE PACIFIC
AND INTO MEXICO AND WEST TEXAS TUESDAY AS THIS WILL BRING AN
INCREASE IN MID AND HIGH LEVEL CLOUDS.  XI.

.LONG TERM...
FORECAST CONFIDENCE IS BELOW AVERAGE AS MODEL SOLUTIONS QUICKLY
DIVERGE EARLY IN THE PERIOD.  CURRENT THINKING IS THAT A SLOWER
SOLUTION MORE READILY FOLLOWS PERSISTENCE AND IS THUS MORE
REALISTIC.

SHORTWAVE TROUGH WILL EVOLVE INTO CUTOFF LOW OVER THE SOUTHWESTERN
U.S. ON WED AND SLOWLY TRACK EAST OVER THE SOUTHERN ROCKIES ON THU.
CUTOFF LOW WILL GAIN SPEED ON FRI AS DEVELOPING LONGWAVE TROUGH
DEEPENS OVER THE WESTERN AND CENTRAL U.S.  COLD FRONT WILL BRIEFLY
STALL BEFORE LIFTING BACK NORTH AS A WARM FRONT WED/WED EVENING.
DRYLINE WILL MIX OFF OF THE CAPROCK WED AFTERNOON THEN RETREAT BACK
WEST NEAR THE NM STATE LINE WED NIGHT.  PROVIDED SUFFICIENT LOW-
LEVEL CONVERGENCE...A FEW CU MAY BREAK THROUGH STRONG CAP...ALLOWING
TSRA TO DEVELOP ALONG THE DRYLINE LATE WED AFTERNOON/EARLY WED
EVENING.  ALTHOUGH DRYLINE IS EXPECTED TO SHARPEN UP NICELY ON THU...
IT IS NOT EXPECTED TO MIX EAST VERY FAR DUE APPROACHING CUTOFF LOW
HELPING TO KEEP LOW-LEVEL WINDS BACKED.  SVR POTENTIAL WILL EXIST
BOTH WED AND THU DUE TO HIGH INSTABILITY AND MODERATE LOW TO MID-
LEVEL CYCLONIC WIND SHEAR.  PRECIPITATION CHANCES ONCE AGAIN
DECREASE DURING THE FIRST HALF OF THE WEEKEND AS DRYLINE MIXES EAST
OF FORECAST AREA. ALTHOUGH ITS QUITE FAR OUT...A COLD FRONT MAY PUSH
THROUGH THE AREA ON SUN BRINGING ABOUT ANOTHER CHANCE FOR TSRA.
HOWEVER...WILL NOT MENTION ANY PRECIPITATION AT THIS TIME.  JH.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       55  87  55  92 /   0   0   0   0
TULIA        60  88  58  91 /   0   0   0  10
PLAINVIEW    62  88  62  92 /  10   0  10  10
LEVELLAND    64  90  63  92 /  10   0  10   0
LUBBOCK      64  90  63  92 /  20  10  10  10
BROWNFIELD   64  91  63  93 /  20  10  10  10
CHILDRESS    66  88  65  91 /  20  10  10  20
SPUR         66  91  65  93 /  20  10  10  20
ASPERMONT    68  94  67  94 /  20  10  10  20
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/02
Hazardous weather outlook, May 24, 11:30 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON MAY 24 2004

TXZ021>044-251630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY AREA
FOR THUNDERSTORM DEVELOPMENT IS EAST OF A LINE FROM NEAR CHILDRESS
TO NEAR TAHOKA.

THE DRYLINE WILL MIX EAST THROUGH EARLY AFTERNOON. HOWEVER...THE
DRYLINE IS FORECAST TO HALT OVER THE EASTERN COUNTIES IN THE LATE
AFTERNOON AND RETREAT EARLY THIS EVENING AS THE WIND BACKS IN
RESPONSE TO A STORM SYSTEM APPROACHING FROM NORTHERN MEXICO.
ALTHOUGH VERY WARM TEMPERATURES IN THE LOWER ATMOSPHERE WILL
INITIALLY PREVENT THUNDERSTORM DEVELOPMENT...MOISTURE CONVERGENCE
ALONG THE DRYLINE AND LIFT FROM THE APPROACHING SYSTEM MAY BE ABLE
TO OVERCOME THE CAP IN ORDER FOR THUNDERSTORMS TO FORM.

IF STORMS ARE ABLE TO DEVELOP...THE ENVIRONMENT IS FAVORABLE FOR
ISOLATED STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
GUSTS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE CONVECTION MAY OCCUR WEDNESDAY EVENING OVER THE
EASTERN PORTIONS OF THE AREA. SEVERE THUNDERSTORM CHANCES WILL
INCREASE ACROSS THE ENTIRE AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 24, 4:10 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
410 PM CDT MON MAY 24 2004

TXZ025-026-031-032-250200-
CHILDRESS-COTTLE-HALL-MOTLEY-
410 PM CDT MON MAY 24 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR CHILDRESS...
COTTLE...HALL AND MOTLEY COUNTIES UNTIL 9 PM CDT.

THIS INCLUDES THE CITIES OF CHILDRESS...PADUCAH...MEMPHIS AND
MATADOR.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.